Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 11:08 AM EST for Johnson County, Shelby County, Indiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 11:08 AM EST (16:08 UTC)
- Expired
- Jul 8, 2001, 11:45 AM EST
- In force
- 37 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties
Counties Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:30 AM EST | Thunderstorm Wind 50 E | Shelbyville, IN | |
| Jul 8, 11:35 AM EST | Thunderstorm Wind 50 E | Rocklane, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:30 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3052 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 081609
SVRIND
INC081-145-081645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1108 AM EST SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA
SHELBY COUNTY IN CENTRAL INDIANA
THIS INCLUDES THE CITY OF SHELBYVILLE
* UNTIL 1145 AM EST
* AT 1107 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FAIRLAND...OR ABOUT 11 MILES NORTHWEST OF
SHELBYVILLE...MOVING SOUTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHELBYVILLE AT 1120 AM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPOR9T TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$
LAT...LON 3936 8587 3949 8601 3963 8609 3963 8596
3970 8595 3970 8587 3952 8565 3936 8565
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:55 AM EST, 8 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 2:55 AM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 255 AM EST SUN JUL 8 2001 ...HEAT ADVISORY TODAY... A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS AFTERNOON. A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE FORECAST AREA. HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND 20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON. MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW. WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV GUIDANCE LOOK GOOD. .IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY. DS
In the hours before
Special weather statement, Jul 8, 5:58 AM EST, 5 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 558 AM EST SUN JUL 8 2001 ...TODAY IS GOING TO BE HOT AND HUMID... A HEAT ADVISORY IS IN EFFECT TODAY FOR VIGO...CLAY...SULLIVAN... GREENE...KNOX...DAVIESS AND MARTIN COUNTIES. TEMPERATURES WILL RISE INTO THE MID 90S OVER THE ADVISORY AREA THIS AFTERNOON. HEAT INDEXES WILL REACH 105 TO 110. THE REST OF CENTRAL INDIANA WILL HAVE HIGH TEMPERATURES AROUND 90 DEGREES...AND HEAT INDEXES UP TO 100 TO 105. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...SO SOME AREAS COULD COOL DOWN A BIT BUT STAY HUMID. DEW POINTS WILL BE IN THE MID 70S. EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES... AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.
Special weather statement, Jul 8, 9:56 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 956 AM EST SUN JUL 8 2001 INZ035-036-043-044-081530- FOUNTAIN-MONTGOMERY-PARKE-VERMILLION- 956 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED BETWEEN LAFAYETTE AND VEEDERSBURG OF NORTH CENTRAL INDIANA. MOVEMENT WAS TO THE SOUTHEAST AT 35 MPH...AND WILL MOVE INTO THE CRAWFORDSVILLE AND FRANKFORT AREAS BETWEEN 10 AND 1015 AM EST. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND DANGEROUS LIGHTNING AND LARGE HAIL. INZ028-029-081530- TIPPECANOE-WARREN- 956 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE LAFAYETTE AND ATTICA AREAS OF WEST CENTRAL INDIANA THROUGH 11 AM EST. SOME OF TZHESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Special weather statement, Jul 8, 10:21 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1021 AM EST SUN JUL 8 2001 INZ035-036-043>045-081600- FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION- 1021 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 11 AM EST...AND SPREAD INTO THE CLINTON...ROCKVILLE AND GREENCASTLE AREAS BETWEEN 1030 AND 11 AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING... STRONG GUSTY WINDS AND LARGE HAIL. INZ028>030-081600- CLINTON-TIPPECANOE-WARREN- 1021 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 11 AM EST. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH. INZ037-039-046-047-054-081600- BOONE-HAMILTON-HENDRICKS-MARION-MORGAN- 1021 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE INDIANAPOLIS... BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA BETWEEN 1015 AND 1030 AM EST...AND CONTINUE INTO MID DAY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING... STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 10:57 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1049 AM PLAINFIELD IN 60 MPH TSTM GUST
07/08/01 HENDRICKS ESTIMATED BY OFF-DUTY
NWS EMPLOYEESpecial weather statement, Jul 8, 11:06 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1106 AM EST SUN JUL 8 2001 INZ035-036-043>045-051>053-081700- CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO- 1106 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 1230 PM EST...AND SPREAD INTO THE TERRE HAUTE...BRAZIL AND SPENCER AREAS BETWEEN ELEVEN FIFTEEN AND ELEVEN FORTY FIVE AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL. INZ028>030-081700- CLINTON-TIPPECANOE-WARREN- 1106 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH THE NOON HOUR. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH. INZ037-039-040-046>048-054>057-062>065-081700- BARTHOLOMEW-BOONE-BROWN-DECATUR-HAMILTON-HANCOCK-HENDRICKS-JOHNSON- MADISON-MARION-MONROE-MORGAN-RUSH-SHELBY- 1106 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE INDIANAPOLIS...BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA THROUGH THE NOON HOUR...AND INTO THE BLOOMINGTON...NASHVILLE...COLUMBUS AND SHELBYVILLE AREAS BETWEEN 1115 AND 1145 AM EST...AND CONTINUE THROUGH MID DAY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Local storm report, Jul 8, 11:07 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 AM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM INDIANAPOLIS IN WIND DAMAGE
07/08/01 MARION REPORTED BY PUBLIC.
WINDOWS BLOWN OUT OF A
CHURCH AT 401 N.?
DELAWARE.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:32 AM EST | Severe Thunderstorm Warning | IND | Decatur, Rush | 43 min |
| Jul 8, 4:01 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 29 min |
| Jul 8, 4:18 PM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion | 27 min |
| Jul 8, 4:36 PM EST | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 39 min |
| Jul 8, 4:48 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 42 min |
| Jul 8, 5:02 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton | 43 min |
| Jul 8, 5:10 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 35 min |
| Jul 8, 5:16 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 44 min |
| Jul 8, 5:24 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 41 min |
| Jul 8, 5:30 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 45 min |
| Jul 8, 5:36 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 34 min |
| Jul 8, 5:43 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 47 min |
| Jul 8, 5:48 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 42 min |
| Jul 8, 6:04 PM EST | Severe Thunderstorm Warning | IND | Rush | 36 min |
| Jul 8, 6:13 PM EST | Severe Thunderstorm Warning | IND | Randolph | 42 min |
| Jul 8, 6:19 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 36 min |
| Jul 8, 6:52 PM EST | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.